Alert archive / Michigan / Tornado Warnings in 2001

Tornado Warning 11, NWS Detroit, MI

October 24, 2001Livingston County, Oakland County, Michigan

NWS Detroit, MI issued this tornado warning at Oct 24, 2001, 8:00 PM EDT for Livingston County, Oakland County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2001, 8:00 PM EDT (00:00 UTC)
Expired
Oct 24, 2001, 8:30 PM EDT
In force
30 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Livingston County, MI, Oakland County, MI

The radar

The Detroit radar (KDTX), 16 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WFUS53 KDTX 250000
TORDTX
MIC093-125-250030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
800 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 830 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO OVER HARTLAND...OR 9 MILES EAST OF HOWELL...
  MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TO THE LIVINGSTON OAKLAND COUNTY BORDER NEAR HARTLAND BY 810 PM
  DAVISBURG...HOLLY AT 815 PM EDT
  ORTONVILLE AT 825 PM EDT

PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD SEEK SHELTER
IMMEDIATELY. MOVE INSIDE A BASEMENT...OR A SMALL INTERIOR ROOM ON THE
LOWEST FLOOR.

LAT...LON 4267 8385 4255 8372 4288 8325 4288 8362

MANN SC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Oct 24, 4:00 PM EDT, 4 hours earlier.

Area forecast discussion, Oct 24, 4:00 PM EDT, 4 hours before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT WED OCT 24 2001

A HIGH WIND WARNING WILL BE NEEDED FOR OVERNIGHT AND THURSDAY. THIS
WILL BE ISSUED WITH THE AFTERNOON PACKAGE ALONG WITH THE TORNADO
WATCH INFORMATION FOR THIS EVENING.

A POWERFUL COLD FRONT WILL CONTINUE ITS EASTWARD PUSH THROUGH THE
GREAT LAKES TONIGHT. THIS SYSTEM CONTINUES TO POSE A THREAT OF
SEVERE THUNDERSTORMS, WHICH WILL BE FOLLOWED BY STRONG AND HAZARDOUS
GRADIENT WINDS THAT WILL BRING MUCH COLDER AIR INTO THE REGION
THROUGH THE END OF THE WEEK.

PARAMETERS FOR SEVERE THUNDERSTORMS REMAIN IN PLACE WITH INSTABILITY
THE ONLY LIMITING FACTOR. THE 18Z DTX SOUNDING SHOWS A STRONGLY
VEERING LOW LEVEL WIND FIELD, WHICH IS COMBINING WITH SURFACE BASED
CAPE APPROACHING 1500 J/KG IN NORTHERN INDIANA AND OHIO PER LAPS
ANALYSIS. THE LATEST RADAR DATA SUGGESTS INSTABILITY IS ADEQUATE FOR
SUSTAINING STORM UPDRAFTS AS FAR NORTH AS THE SAGINAW VALLEY. IN
ADDITION, THE VEERING WIND PROFILE WILL LEAD TO UPDRAFT ROTATION AND
THE POTENTIAL FOR THAT TO INCREASE THE STORM STRENGTH AS WELL.
STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THIS
EVENING IN ADVANCE OF THE FRONT, ALONG WITH TORNADO DEVELOPMENT.
STORMS ASSOCIATED WITH THE COLD FRONT WILL EVOLVE INTO A DAMAGING
STRAIGHT-LINE WIND SCENARIO LATER THIS EVENING.

THE 12Z AND 18Z MODEL RUNS ALL SHOW THE FRONT MOVING EAST OF OUR
AREA AROUND MIDNIGHT. THIS WILL OCCUR AS THE SURFACE LOW DEEPENS BY
ABOUT 10 MB DURING THE 6 HR PERIOD BETWEEN 00Z AND 06Z, WITH ANOTHER
5 MB DROP BY 12Z THURSDAY MORNING. THE STRONG INTENSIFICATION WILL
COMBINE WITH STRONG COLD ADVECTION TO HELP GENERATE HAZARDOUS
GRADIENT WIND OVERNIGHT AND THROUGH THURSDAY. A HIGH WIND WARNING
WILL BE IN EFFECT FOR THE HOURS TOWARD SUNRISE FOR THE DAMAGING
GRADIENT WIND THREAT. THIS WILL BE ESPECIALLY IMPORTANT ON THURSDAY
AS THE UPPER LOW CLOSES OFF AND TURNS LOOSE EVEN MORE ENERGY INTO
THE LOW LEVELS. FREQUENT SURFACE WIND GUSTS TO 60 MPH ARE LIKELY
THURSDAY INTO THURSDAY EVENING AS THE WIND IN THE 925 MB TO 850 MB
LAYER GETS UP AROUND 50 KNOTS. IF THERE IS ANY DOUBT ABOUT THE PEAK
GUSTS, THEN CONSIDERATION OF THE DURATION OF THE STRONG WINDS OFFERS
ADDITIONAL SUPPORT FOR THE WARNING. THE WIND WILL LIKELY DROP DOWN
TO ADVISORY CRITERIA AFTER MIDNIGHT FRIDAY NIGHT.

IN ADDITION TO THE WIND, PRECIPITATION TYPE WILL COME INTO QUESTION
BY THURSDAY AFTERNOON. CURRENT SURFACE OBS INDICATE SNOW IN THE
NORTHERN PLAINS WITH 1000-850 MB THICKNESS AROUND 1305 METERS AND
SURFACE WET BULB TEMPS IN THE MID 30S. THESE CONDITIONS SWEEP INTO
SE MICHIGAN THURSDAY AFTERNOON AND WILL REQUIRE A MENTION OF RAIN
AND SNOW IN THE FORECAST THROUGH FRIDAY AND INTO THE WEEKEND. MODEL
QPF IS LOW AWAY FROM THE LAKESHORES, SO SCATTERED TO LIKELY POPS
WILL WORK THROUGH THE PERIOD. THE BEST CHANCE OF PRECIP AFTER THE
PASSAGE OF THE FRONT WILL BE THURSDAY NIGHT AS THE UPPER LOW ROTATES
THROUGH THE AREA.

HEADING INTO THE WEEKEND, THERE IS FAIRLY GOOD AGREEMENT AMONG THE
MEDIUM RANGE MODEL SOLUTIONS THAT THE DEEP UPPER TROUGH OVER THE
GREAT LAKES WILL MOVE EAST TOWARDS THE ATLANTIC OCEAN DURING THE END
OF THE WEEKEND AND ALLOW SURFACE RIDGING TO MOVE ACROSS LOWER
MICHIGAN. PLAN TO CONTINUE THE DRY FORECAST FOR THE LATER HALF OF
THE WEEKEND, BUT WITH TEMPS STILL UNSEASONABLY COOL. FOR THE THE
FIRST HALF OF NEXT WEEK, ALL OF THE MODELS SHOW BUILDING 500MB
HEIGHTS ACROSS THE GREAT LAKES REGION, AND SURFACE HIGH PRESSURE
REMAINING NEARLY STATIONARY OVER THE EASTERN US. THE GREAT LAKES
WILL BE IN A FAIRLY PROLONGED WARM AIR ADVECTION PATTERN WHICH WILL
ALLOW TEMPS TO RETURN TO NEAR NORMAL (POSSIBLY GOING A FEW DEGREES
ABOVE NORMAL) BY MID WEEK. A WEAK TROUGH IS ADVERTISED TO PASS
ACROSS THE NORTHERN LAKES ON MONDAY. FORCING AND MOISTURE OVER SE
MICHIGAN LOOKS MINIMAL...SO WELL MAINTAIN A DRY FORECAST.

.DTX...HIGH WIND WARNING...LATE TONIGHT THROUGH THURSDAY EVENING...
       ALL OF SE MICHIGAN
       STORM WARNING...THURSDAY AND THURSDAY NIGHT...LAKE HURON.

BT/CONSIDINE

In the hours before

Special weather statement, Oct 24, 3:51 PM EDT, 4 hours 9 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-250200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT WED OCT 24 2001

...TORNADO WATCH 799 IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL
10 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

THREAT...
A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST MICHIGAN.
COUNTIES INCLUDED IN THE WATCH ARE BAY...MIDLAND...HURON...SAGINAW...
TUSCOLA...SANILAC...SHIAWASSEE...GENESEE...LAPEER...ST CLAIR...
LIVINGSTON...OAKLAND...MACOMB...WASHTENAW...WAYNE...LENAWEE...AND
MONROE. THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT WILL SWEEP
ACROSS SOUTHEAST MICHIGAN LATE THIS AFTERNOON AND EVENING. THESE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE ACROSS ALL OF SOUTHEAST
MICHIGAN.

DISCUSSION...

A POWERFUL LOW PRESSURE SYSTEM WILL TRACK ACROSS LAKE MICHIGAN
AND LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING...PUSHING A SHARP
COLD FRONT ACROSS THE REGION THIS EVENING. AHEAD OF THE COLD
FRONT...SUNNY SKIES AND HUMID CONDITIONS HAVE RESULTED IN AN UNSTABLE
ENVIRONMENT HERE IN SOUTHEAST LOWER MICHIGAN. UNSTABLE CONDITIONS
COMBINED WITH AN INCREASING WIND FIELD WILL CREATE THE POSSIBILITY
FOR SEVERE THUNDERSTORMS PRODUCING...STRONG DAMAGING WINDS AND
POSSIBLE TORNADOES. THREATS ASSOCIATED WITH THESE STORMS INCLUDE WIND
GUSTS TO 80 MPH...HAIL TO GOLF BALL SIZE AND POSSIBLE TORNADOES. THE
THREAT FOR SEVERE WEATHER EXISTS ACROSS THE ENTIRE REGION. SEVERE
WEATHER IS MOST LIKELY BETWEEN 4 PM AND 10 PM. INDIVIDUAL
THUNDERSTORM CELLS WILL MOVE NORTHEAST AROUND 45 MPH. THE LINE OF
THUNDERSTORMS WILL MOVE TOWARD THE EAST AROUND 50 MPH.

A PERIOD OF HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORMS AND FRONT.
THIS RAIN WILL CAUSE PONDING ON ROADWAYS AND LOCALIZED URBAN
FLOODING...PARTICULARLY WHERE LEAVES HAVE BLOCKED STORM DRAINS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION HAS BEEN REQUESTED.

OKEEFE
Local storm report, Oct 24, 6:18 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
618 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    2 NW OAKLEY               MI   .75 INCH HAIL
10/24/01   SAGINAW                        REPORTED BY SPOTTERS

0430 PM    ST. CHARLES               MI   .75 INCH HAIL
10/24/01   SAGINAW                        REPORTED BY SPOTTERS

0434 PM    BRIDGEPORT                MI   .75 INCH HAIL
10/24/01   SAGINAW                        REPORTED BY SPOTTERS

0441 PM    FOSTERS                   MI   TORNADO
10/24/01   SAGINAW                        REPORTED BY SPOTTERS

0450 PM    BRIDGEPORT                MI   60 MPH TSTM WIND GUST
10/24/01   SAGINAW

DW
Special weather statement, Oct 24, 7:35 PM EDT, 25 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-250200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
735 PM EDT WED OCT 24 2001

...TORNADO WATCH 799 REMAINS IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN
UNTIL 10 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

THREAT...
A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN.
COUNTIES INCLUDED IN THE WATCH ARE BAY...MIDLAND...HURON...
SAGINAW...TUSCOLA...SANILAC...SHIAWASSEE...GENESEE...LAPEER...ST
CLAIR...LIVINGSTON...OAKLAND...MACOMB...WASHTENAW...WAYNE...
LENAWEE...AND MONROE. THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT
WILL SWEEP ACROSS SOUTHEAST MICHIGAN THIS EVENING. THESE STORMS HAVE
THE POTENTIAL TO BE SEVERE ACROSS ALL OF SOUTHEAST MICHIGAN.

DISCUSSION...

A POWERFUL LOW PRESSURE SYSTEM WILL TRACK ACROSS THE GREAT LAKES
THIS EVENING...PUSHING A SHARP COLD FRONT ACROSS SOUTHEAST MICHIGAN
DURING THE EVENING. AHEAD OF THE COLD FRONT...WARM AND HUMID
CONDITIONS HAVE PRODUCED AN UNSTABLE ENVIRONMENT. THE UNSTABLE
CONDITIONS COMBINED WITH AN INCREASING WIND FIELD WILL CREATE THE
ENVIRONMENT FOR SEVERE THUNDERSTORMS. THE STORMS WILL BE CAPABLE OF
DAMAGING WINDS...WITH TORNADO FORMATION ALSO POSSIBLE. WIND GUSTS IN
EXCESS OF 80 MPH ARE POSSIBLE...ALONG WITH GOLF BALL SIZE HAIL. THE
THREAT FOR SEVERE WEATHER EXISTS ACROSS THE ENTIRE REGION...BUT WILL
DIMINISH AFTER 10 PM. INDIVIDUAL THUNDERSTORM CELLS WILL MOVE
NORTHEAST AT SPEEDS UP TO 55 MPH AND WILL EXIT SOUTHEAST MICHIGAN
AROUND MIDNIGHT.

ALSO...A PERIOD OF HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORMS AND
FRONT. THIS RAIN WILL CAUSE PONDING ON ROADWAYS AND LOCALIZED URBAN
FLOODING...PARTICULARLY WHERE LEAVES HAVE BLOCKED STORM DRAINS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION HAS BEEN REQUESTED.

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:00 PM EDTSevere Thunderstorm WarningDTXWashtenaw30 min
Oct 24, 8:10 PM EDTSpecial Marine WarningDTX65 min
Oct 24, 8:14 PM EDTSevere Thunderstorm WarningDTXWayne46 min
Oct 24, 8:17 PM EDTSpecial Marine WarningDTX88 min
Oct 24, 8:21 PM EDTSpecial Marine WarningDTX54 min
Oct 24, 8:25 PM EDTSpecial Marine WarningDTX95 min
Oct 24, 8:25 PM EDTSpecial Marine WarningDTX95 min
Oct 24, 8:25 PM EDTSpecial Marine WarningDTX95 min
Oct 24, 8:26 PM EDTSevere Thunderstorm WarningDTXLapeer64 min
Oct 24, 8:30 PM EDTSevere Thunderstorm WarningDTXOakland30 min
Oct 24, 8:35 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair40 min
Oct 24, 9:13 PM EDTSevere Thunderstorm WarningDTXSaint Clair32 min

Nearby

Tornado Warnings in Michigan, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.